Clonazepam, sold under the popular brand name Klonopin, is a drug used to control seizures. It belongs to a class of drugs called benzodiazepines, which includes diazepam (Valium), alprazolam (Xanax), and lorazepam (Ativan). In medical terms, Klonopin is a central nervous system depressant, which means it slows down activity in your brain. This is how the drug relieves seizures and makes you feel more calm.
Despite being effective in preventing seizures, Klonopin has potential for abuse. You may experience Klonopin withdrawal when you do not use the drug properly. This is common if you take larger doses than what is written on your prescription.
You might be wondering how much Klonopin you have to take before withdrawal kicks in. Read on to find out more.
How much do I have to take to experience Klonopin withdrawal?
NOTE: These numbers are not intended to be prescriptions. Do not take Klonopin without consulting your doctor first.
Typically, the initial dose of Klonopin for adults is no more than 1.5 mg per day. It may be increased incrementally up to a maximum daily dose of 20 mg. Any more than that is dangerous.
Your dosage will depend on what your doctor prescribes. Follow it strictly, and your risk of developing withdrawal symptoms is low. However, if you take doses higher than you are prescribed, then you have a much higher risk of developing Klonopin withdrawal.
There is no hard and fast rule as to how much you have to take before risking withdrawal. The rule of thumb is never take more than what your doctor prescribed to stay safe. Also, you should not take Klonopin for longer than 4 weeks. If you do, you risk suffering from withdrawal even if you take the drug as prescribed.
In case you do not feel the effects of Klonopin anymore after a few days, do not attempt to increase your dosage on your own. Talk to your doctor first and let him adjust your medication as needed.
Why does Klonopin cause withdrawal symptoms?
Klonopin, along with other benzodiazepines, are psychoactive drugs. That means they can change how your brain works. In particular, benzodiazepines slow down the activity of your brain.
If you have been taking Klonopin for a while, your brain will get used to its effects. At this point, you have become physically dependent on the drug. The brain then has to compensate by increasing activity to keep you alert. When you stop taking Klonopin, your brain is still stuck in this hyperactive state, leading to withdrawal symptoms. Once you take Klonopin again, the withdrawal symptoms go away.
The discomfort of withdrawal is the reason most attempts to quit do not succeed. The symptoms can get so uncomfortable that you would rather go back to taking the drug just to get relief. Even if you want so much to quit using the drug, withdrawal seems to give you no other choice but to use again.
What are the symptoms of Klonopin withdrawal?
The withdrawal symptoms of Klonopin are similar to those of alcohol. You may get the following:
- Flu-like symptoms
- Feeling edgy
- Faster heartbeat
- High blood pressure
- Fast breathing
- Shaky hands
In some cases, more severe symptoms can develop, such as:
- Generalized tonic-clonic seizures (previously known as grand mal seizures)
Seizures can be particularly dangerous, as they can turn fatal. Call for medical help right away if someone you know is experiencing withdrawal seizures.
If you were taking Klonopin to treat an anxiety disorder, and they come back after you stop, these are known as rebound symptoms. In the first few days of withdrawal, the rebound symptoms can even be more severe than before you started taking Klonopin.
When you experience the symptoms described above, you are in a stage called acute withdrawal. In some cases, withdrawal can extend for months to more than one year. This stage is called protracted withdrawal or post-acute withdrawal.
Symptoms of protracted withdrawal are different from those of acute withdrawal. These include lingering feelings of:
Is there a way to avoid withdrawal symptoms?
When you have become dependent on Klonopin and want to safely quit, there is a safe way to do it. Do not attempt to quit “cold turkey,” as this will only expose you to a much higher risk of developing withdrawal symptoms.
The best way to quit Klonopin is to slowly taper off your dose. Over the course of several days, you will take smaller and smaller doses of Klonopin until it reaches zero. This minimizes the chances of experiencing uncomfortable withdrawal symptoms.
A tapering schedule is often part of a medical detox program, which is the best way to quit Klonopin. In medical detox, doctors will supervise you around the clock and work with you to gradually reduce your dose of Klonopin. If you experience any discomfort, you can get immediate medical help.
The tapering schedule can be variable as you go along. You can still experience withdrawal symptoms, and if it becomes too uncomfortable, tell your doctor so he can adjust the tapered dose.
Completely tapering off may take several weeks, depending on how your body responds. Studies have shown that a 10-week taper works best for most patients. In some cases, though, patients taper for a year or more.
Your tapering schedule will depend on some factors, such as:
- How long you have been taking Klonopin
- How much you take each time
Research shows that slow tapering schedules have better outcomes. In a slow taper, your doctor will slightly decrease your dose of Klonopin every 2 or 3 weeks. The reduction may be so small that you won’t even notice it at first. If you do not develop any withdrawal symptoms, your doctor may increase the taper as you go along. If you develop very few or only minor withdrawal symptoms, the taper will be faster.